Alert archive / Colorado / High Wind Warnings in 2025

High Wind Warning 1, NWS Pueblo, CO

January 9, 2025El Paso County, Colorado

NWS Pueblo, CO issued this high wind warning at Jan 9, 2025, 9:13 AM MST for El Paso County, Colorado. It was in force for 5 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 9, 2025, 9:13 AM MST (16:13 UTC)
Expired
Jan 9, 2025, 2:00 PM MST
In force
5 hr
Issued by
NWS Pueblo, CO

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 16:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 9, 9:28 AM MSTNON-TSTM WND GST 603 Wsw Fountain, COAWOS station KFCS Ft Carson Airport.
Jan 9, 9:29 AM MSTNON-TSTM WND GST 612 Sse Peterson Afb, COASOS station KCOS Colorado Springs Airport.
Jan 9, 10:07 AM MSTSNOW 32 N Black Forest, COMeasurement is estimated due to strong winds.
Jan 9, 10:45 AM MSTNON-TSTM WND GST 632 Nnw Peterson Afb, COLocation estimated.
Jan 9, 11:30 AM MSTNON-TSTM WND GST 628 S Fountain, COMesonet station FW6605 Founatin.
Jan 9, 11:35 AM MSTNON-TSTM WND GST 588 S Fountain, COMesonet station FW6605 Founatin.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 4.2 hours before the alert went out and 345 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2025-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2025-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

040 
WWUS75 KPUB 091613
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
913 AM MST Thu Jan 9 2025

COZ085-092100-
/O.NEW.KPUB.HW.W.0001.250109T1613Z-250109T2100Z/
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-
Including Colorado Springs and Peterson Space Force Base
913 AM MST Thu Jan 9 2025

...HIGH WIND WARNING IN EFFECT UNTIL 2 PM MST THIS AFTERNOON...

* WHAT...North winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Southern El Paso.

* WHEN...Until 2 PM MST this afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages may be possible. Travel will be 
  difficult, especially for high profile and light weight vehicles.

* ADDITIONAL DETAILS...Blowing snow will reduce visibility to near 1 
  mile on area roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

Visit us at http://www.weather.gov/pub

KAM
1 follow-up statement
016 
WWUS75 KPUB 092034
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
134 PM MST Thu Jan 9 2025

COZ085-092145-
/O.EXP.KPUB.HW.W.0001.000000T0000Z-250109T2100Z/
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-
Including Colorado Springs and Peterson Space Force Base
134 PM MST Thu Jan 9 2025

...HIGH WIND WARNING WILL EXPIRE AT 2 PM MST THIS AFTERNOON...

Winds have started to decrease across southern El Paso County, 
however a few wind gusts near 40 to 50 mph will remain possible 
through 4 PM.  Patchy blowing snow and reduced visibility on area 
highways will remain possible into early evening.

$$

Visit us at http://www.weather.gov/pub

KAM

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this high wind warning went out at Jan 9, 4:32 AM MST, 4 hours 41 minutes earlier. Its key messages:

  • Greatest IMPACT of SNOW & WIND will be northern El Paso county today.
  • Strong cold front will bring snow to the Palmer Divide and Raton Mesa/S mtns Today.
  • Strong winds over parts of the plains today, especially eastern El Paso county.
  • Cold tonight, with single digits plains and negative single digits mtns/valleys.
  • Snow will occur over the central mountains on Saturday during the daytime hours, then spread southeastward by later in the evening.
  • Snow will be possible, especially over the eastern mountains and along the I-25 Corridor, on Sunday through early Monday morning.
  • Overall trend in temperatures remain below the seasonal average through the mid part of next week.
Area forecast discussion, Jan 9, 4:32 AM MST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
432 AM MST Thu Jan 9 2025

.KEY MESSAGES...

- Greatest IMPACT of SNOW & WIND will be northern El Paso county
  today.

- Strong cold front will bring snow to the Palmer Divide and
  Raton Mesa/S mtns Today.

- Strong winds over parts of the plains today, especially
  eastern El Paso county.

- Cold tonight, with single digits plains and negative single
  digits mtns/valleys.

- Snow will occur over the central mountains on Saturday during
  the daytime hours, then spread southeastward by later in the
  evening.

- Snow will be possible, especially over the eastern mountains
  and along the I-25 Corridor, on Sunday through early Monday
  morning.

- Overall trend in temperatures remain below the seasonal
  average through the mid part of next week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 356 AM MST Thu Jan 9 2025

Currently...

Cold front was pushing across the region early this AM. Front was
roughly just north of US50 and was pushing slowly south. Radar was
showing weak echoes increasing over parts of the region, extending
from NW Teller county SSW into the greater Salida region. Some
mixing was occurring with the front, and temperatures have risen
considerably over some parts of the region, as temps in Pueblo were
in the single digits early this AM, and are now in the mid 20s at 3
AM.

Today...

Main concern today is northern El Paso county. It is going to get
quite windy and there will be periods of steady snow, especially
this morning after sunrise lasting into early afternoon. Northeast
El Paso county will see the worst combination of wind and snow,
especially during the 8 Am to 12 noon time period. Winds of 40 to 50
mph are likely and steady snow is expected. Snowfall rates are not
expected to be heavy, but with blowing snow visibility may be quite
poor over the northeastern part of the county for a good part of the
day. Travel will be heavily impacted, especially over US24 and and
CO94.  The greatest amount of snow accumulation will likely occur in
the Monument/Palmer Lake region where 2 to 3 inches of snow will be
likely.

It is not out of the question that very poor visibility due to
blowing snow will occur over northeastern El Paso county will occur
today, especially later this morning and into the early afternoon.
Wind chill values will be in the single digits throughout the day.

The snow, along with the wind, is expected to decrease during the
mid afternoon time period.

As the front pushes south, snow will develop south of the Arkansas
river all the way down to the NM border and Raton Mesa regions. The
snow will develop by later this morning and last into the afternoon.
East slopes of the S mtns/N facing Raton Mesa region will see the
most snow. Winds will also be brisk this region but not as strong as
northern El Paso county.

With the strong downslope, Pueblo and southern El Paso county will
likely see little in the way of snow, but it will be uncomfortably
windy these areas this morning and early afternoon.

Tonight..

It will be cold tonight. Temperatures over the plains will drop into
teh single digits across all of the plains and negative single
digits mtns and valleys. It will be breezy this evening over parts
of El Paso county and Raton Mesa region, but should become light
towards midnight.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 356 AM MST Thu Jan 9 2025

Friday...

Skies will continue to clear as temporary ridging occurs ahead of
the next approaching trough. However, with the continental polar
airmass still in place and only slightly modified, as well as
snowpack in locations across the plains, highs will still be
around 5 to 10 degrees below average.

Saturday through Monday...

Models are beginning to tighten up with respect to resolving the
progression of a major shortwave trough, which will be dropping
southward and over SE Colorado through the weekend. Ahead of this
trough, winds will be increasing out of the southwest during the day
on Saturday ahead of an approaching major shortwave trough to the
region will allow for temperatures to be relatively warmer for
highs, and closer to the seasonal average. Although there will be
some stronger wind gusts within the passes and downstream due to gap
flow, RH values will be high enough to where there will be no
concerns for critical fire weather conditions. Snow will begin over
the central mountains by later in the afternoon, then this will
spread southward over the eastern mountains and along the I-25
Corridor by later in the evening. An associated sharp cold frontal
boundary will be dropping down by later in the afternoon and through
the early evening over the CWA, with temperatures dropping off
quickly behind it. Snow will begin to fill in southward as it does,
with upsloping helping to enhance the development of snow along the
I-25 Corridor through the evening hours. Towards the late evening
hours, snow will be more confined to the southern Sangres and Raton
Mesa area, which will continue into the morning hours on Sunday.
Best QPF is trending towards being over the general vicinity of
these areas, where there could be nearly a half of foot for the
Spanish Peaks.

On Sunday, with northwesterly flow and the positively tilted
longwave trough remaining in place upstream, multiple waves embedded
with this will continue to allow for the chance of snow, mainly over
the eastern mountains, through Monday Morning. Not expecting much
additional snow accumulation with this, as instability is on the
weaker side. With a reinforcement of colder air from the north, highs
will be colder, and back to being around 10 degrees below the
seasonal average for most locations.

Tuesday through Wednesday...

By this period in the forecast, deterministic models tend to diverge
more, although the ensembles reflect that the broad longwave trough
over the eastern two thirds of the nation will remain nearly in
place with a slight eastward propagation, although begin to deepen
with ridging occurring over the western states. This will ensure
that the colder temperatures will remain in place through the mid
part of next week, with drier conditions taking back over.   -Stewey

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 427 AM MST Thu Jan 9 2025

Main concern today will be the winds. A strong cold front was
pushing across the region early this morning. Gusty to very
gusty north winds are anticipated this morning lasting into the
afternoon at KCOS and KPUB. Some snow showers may occur at KCOS
this morning and early afternoon, but not significant snow
impacts are anticipated. Winds should lessen late this afternoon
and become light northwesterly this evening.

KALS will see some gusty northeast winds today with some snow
showers possible.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 9 AM this morning to 8 PM MST
this evening for COZ074-075-087-088-094.
Winter Weather Advisory until 5 PM MST this afternoon for
COZ081-082-084.

&&

SHORT TERM...HODANISH
LONG TERM...STEWARD
AVIATION...HODANISH
Hazardous weather outlook, Jan 9, 4:29 AM MST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
429 AM MST Thu Jan 9 2025

COZ058>089-093>099-101130-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
429 AM MST Thu Jan 9 2025

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

A strong cold front will move across the region during the predawn
hours. This front will bring gusty winds to most of the area along
with snow across the Palmer Divide region and the greater southern I-
25 corridor region.

The greatest impacts with this weather system will occur over
northern El Paso county where strong winds will combine with steady
snow to bring widespread blowing snow to the area. This blowing snow
is expected to significantly reduce visibility. Winds of 40 to 50
mph are likely with steady snow, especially during the morning and
early afternoon time period. The heaviest snowfall across the Pikes
Peak region is expected to occur in the Monument and Palmer Lake
regions, where 2 to 3 inches of snow is likely. Wind chill values in
the single digits is expected throughout the day across El Paso
county.

Snow will develop over the greater southern I-25 corridor region by
mid morning and last into late afternoon. Several inches of snow
will be likely across the Wet mountains, the southern Sangre De
Cristo mountains and north facing slopes of the Raton Mesa region.

It will be cold tonight across all of the region. Low temperatures
will fall into the single digits over the plains while the mountains
and valleys will fall into the negative single digits.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow will occur over the central mountains on Saturday during the
daytime hours, then spread southeastward by later in the evening. Snow
will be possible, especially over the eastern mountains and along
the I-25 Corridor, on Sunday through early Monday morning.
New snowfall accumulations throughout the entire duration from
Saturday through Monday will be very minimal for most locations,
with the highest snowfall expected over the Spanish Peaks, of
nearly a half of a foot of snow in total. Elsewhere over the
eastern mountains and along portions of the I-25 Corridor, lesser
amounts of 1 to 3 inches can be expected.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

34/STEWARD

In the hours before

Local storm report, Jan 9, 7:44 AM MST, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
744 AM MST Thu Jan 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 AM     Snow             2 NNE Monument          39.12N 104.86W
01/09/2025  M2.0 Inch        El Paso            CO   Trained Spotter

&&
Local storm report, Jan 9, 8:37 AM MST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
837 AM MST Thu Jan 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 AM     Non-Tstm Wnd Gst 2 SSE Peterson AFB      38.81N 104.69W
01/09/2025  M58 MPH          El Paso            CO   ASOS

            ASOS station KCOS Colorado Springs Airport.

&&
Local storm report, Jan 9, 9:04 AM MST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
904 AM MST Thu Jan 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     Non-Tstm Wnd Gst 3 WSW Fountain          38.67N 104.77W
01/09/2025  M64 MPH          El Paso            CO   AWOS

            AWOS station KFCS Ft Carson Airport.

&&

Nearby

High Wind Warnings in Colorado, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.